Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 173, NWS Sioux Falls, SD

July 24, 2002Dakota County, Dixon County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 24, 2002, 2:26 PM CDT for Dakota County, Dixon County, Nebraska. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2002, 2:26 PM CDT (19:26 UTC)
Expired
Jul 24, 2002, 3:00 PM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Dakota County, NE, Dixon County, NE

The radar

The Sioux Falls radar (KFSD), 117 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 2:33 PM CDTThunderstorm Wind 61 EPonca, NEThunderstorm winds caused tree damage, including several large branches down.
Jul 24, 2:45 PM CDTThunderstorm Wind 61 EJackson, NEThunderstorm winds caused tree damage, including several branches down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1353 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

175 
WUUS53 KFSD 241926
SVRFSD
NEC043-051-242000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
226 PM CDT WED JUL 24 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAKOTA COUNTY IN NORTHEAST NEBRASKA
  NORTHERN DIXON COUNTY IN NORTHEAST NEBRASKA

* UNTIL 300 PM CDT

* AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF MARTINSBURG...OR ABOUT 4
  MILES SOUTHWEST OF PONCA...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WATERBURY AROUND 235 PM CDT
  JACKSON...HUBBARD AROUND 250 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4267 9691 4251 9702 4234 9655 4247 9650

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 10:40 AM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 24, 10:40 AM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1040 AM CDT WED JUL 24 2002

NEW MODELS STILL POINTING TO DECENT CHANCE FOR SEVERE WEATHER DURING
THE LATE AFTERNOON AND EVENING...BUT QUESTION IS HOW MUCH MORNING
ACTIVITY WILL AFFECT HEATING AND DESTABILIZATION OVER THE NORTHEAST
CWA...WHERE CLOUDS AND SHOWERS ARE HOLDING ON A LITTLE LONGER THAN
PREVIOUSLY EXPECTED.  HOWEVER THIS MAY ALSO SERVE TO STRENGTHEN LOW
LEVEL BOUNDARY THROUGH DIFFERENTIAL HEATING.  LATEST SFC ANALYSIS
PLACES CENTER OF LOW PRESSURE WEST OF KPIR...WITH A TROUGH/QUASI
WARM FRONT EXTENDING SOUTHEAST TO JUST WEST OF KMHE AND KYKN.

UPDATED EARLIER TO HANG ON TO A FEW LINGERING SHOWERS THROUGH THE
MORNING AS AREA 88DS STILL SHOWING SOME LIGHT ECHOES WITH MID LEVEL
CLOUDS ACROSS THE AREA.  PRETTY MUCH LEFT TIMING OF REDEVELOPMENT
ALONE FOR NOW.

.FSD...NONE

In the hours before

Special weather statement, Jul 24, 8:47 AM CDT, 5 hours 39 minutes before
SIGNIFICANT WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
650 AM CDT WED JUL 24 2002

CORRECTED INCONSISTENCY IN HAIL SIZE IN FIRST GROUPING

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE WILL MOVE ACROSS THE AREA THIS
MORNING...WITH ANOTHER...MORE SIGNIFICANT SYSTEM MOVING THROUGH LATE
THIS AFTERNOON AND OVERNIGHT.  AN UNSEASONABLY STRONG UPPER LEVEL JET
WILL COMBINE WITH A MODERATELY UNSTABLE AIR MASS TO BRING A CHANCE FOR
SEVERE WEATHER TO THE AREA. ALSO...WITH A SIGNIFICANT TURNING OF THE
WINDS WITH HEIGHT...ROTATING STORMS WILL BE POSSIBLE...ESPECIALLY
OVER EAST CENTRAL SOUTH DAKOTA AND SOUTHWEST MINNESOTA.

SDZ039-040-054>056-060>062-065>067-MNZ071-072-080-081-089-090-097-
098-IAZ001-250500-
KINGSBURY-BROOKINGS-LINCOLN-LYON-MINER-LAKE-MOODY-PIPESTONE-MURRAY-
COTTONWOOD-HANSON-MCCOOK-MINNEHAHA-ROCK-NOBLES-JACKSON-HUTCHINSON-
TURNER-LINCOLN-LYON-
INCLUDING THE CITIES OF...BROOKINGS...PIPESTONE...SLAYTON...SIOUX FALLS...
LUVERNE...WORTHINGTON...ROCK RAPIDS...
650 AM CDT WED JUL 24 2002

* FORECAST THROUGH MIDNIGHT:
  AN AREA OF LOW PRESSURE WILL MOVE INTO EASTERN SOUTH DAKOTA BY
  AFTERNOON. THIS LOW PRESSURE AND ASSOCIATED FRONT WILL SERVE AS THE
  FOCUS FOR THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON. ENVIRONMENTAL
  CONDITIONS SUGGEST THAT SOME OF THE STORMS COULD BECOME VERY
  STRONG...AND HAVE THE ABILITY TO PRODUCE HAIL GOLF BALL SIZE OR
  LARGER...VERY STRONG WIND GUSTS AND LOCALLY VERY HEAVY RAIN.
  AN ISOLATED TORNADO WILL ALSO BE A THREAT. THE BEST CHANCE FOR
  SEVERE WEATHER WILL BE FROM ABOUT 400 PM THROUGH MIDNIGHT.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...GOLF BALL SIZE OR LARGER.
  HEAVY RAIN WITH FLOODING POSSIBLE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS LIKELY AFTER 400 PM.

SDZ038-050-052-053-057>059-063-064-250500-
BEADLE-JERAULD-SANBORN-BRULE-AURORA-DAVISON-GREGORY-CHARLES MIX-DOUGLAS-
INCLUDING THE CITIES OF...HURON...CHAMBERLAIN...MITCHELL...
650 AM CDT WED JUL 24 2002

* FORECAST THROUGH MIDNIGHT:
  AN AREA OF LOW PRESSURE WILL MOVE INTO CENTRAL AND EASTERN SOUTH
  DAKOTA BY AFTERNOON. THIS LOW PRESSURE AND ASSOCIATED FRONT WILL
  SERVE AS THE FOCUS FOR THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON.
  ENVIRONMENTAL CONDITIONS SUGGEST THAT SOME OF THE STORMS COULD BECOME
  VERY STRONG...AND HAVE THE ABILITY TO PRODUCE HAIL UP TO GOLF BALL
  SIZE...VERY STRONG WIND GUSTS AND LOCALLY VERY HEAVY RAIN. THE BEST
  CHANCE FOR SEVERE WEATHER WILL BE FROM ABOUT 400 PM THROUGH 900 PM.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.
  HEAVY RAIN WITH FLOODING POSSIBLE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS LIKELY AFTER 400 PM.

SDZ068>071-IAZ002-003-012>014-020>022-031-032-NEZ013-014-250500-
OSCEOLA-DICKINSON-BON HOMME-YANKTON-CLAY-UNION-SIOUX-OBRIEN-CLAY-
PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-DAKOTA-WOODBURY-IDA-
INCLUDING THE CITIES OF...SPIRIT LAKE...YANKTON...VERMILLION...ELK POINT...
SIOUX CENTER...SPENCER...LE MARS...STORM LAKE...SIOUX CITY...
650 AM CDT WED JUL 24 2002

* FORECAST THROUGH MIDNIGHT:
  AN AREA OF LOW PRESSURE WILL MOVE INTO EASTERN SOUTH DAKOTA BY
  AFTERNOON. THIS LOW PRESSURE AND ASSOCIATED FRONT WILL SERVE AS THE
  FOCUS FOR THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON. THE ACTIVITY
  IS EXPECTED TO DEVELOP TO THE NORTH AND WEST OF THE AREA...THEN MOVE
  SOUTH AND EAST TONIGHT. SOME OF THE STORMS COULD BE SEVERE AS THEY
  MOVE THROUGH AND MAY ALSO PRODUCE VERY HEAVY RAINFALL. THE BEST
  CHANCE FOR SEVERE WEATHER WILL BE FROM 600 PM THROUGH MIDNIGHT.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.
  HEAVY RAIN WITH FLOODING POSSIBLE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 600 PM.

08
Special weather statement, Jul 24, 11:00 AM CDT, 3 hours 26 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT WED JUL 24 2002

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
LOW PRESSURE WAS LOCATED IN CENTRAL SOUTH DAKOTA LATE THIS
MORNING...WITH A DEVELOPING WARM FRONT EXTENDING SOUTHEAST INTO FAR
SOUTHEAST SOUTH DAKOTA.  THE LOW PRESSURE WILL MOVE TO FAR SOUTHEAST
SOUTH DAKOTA BY THIS EVENING...WITH THE WARM FRONT LIFTING NORTHEAST
TO NEAR A LINE FROM SIOUX FALLS TO SPENCER IOWA.  AN UNSEASONABLY
STRONG UPPER LEVEL JET WILL COMBINE WITH A MODERATELY UNSTABLE AIR
MASS...TO BRING A CHANCE FOR SEVERE WEATHER TO THE AREA.  ALSO...
WITH SIGNIFICANT WIND SHEAR IN THE LOWER LEVELS...SOME ROTATING
STORMS WILL BE POSSIBLE.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WEST OF THE JAMES
VALLEY DURING THE MID AFTERNOON...THEN SPREAD INTO SOUTHEAST SOUTH
DAKOTA...SOUTHWEST MINNESOTA AND NORTHWEST IOWA DURING THE LATE
AFTERNOON.  THE PRIMARY SEVERE WEATHER THREATS ARE VERY LARGE HAIL
IN SOUTHWEST MINNESOTA AND SURROUNDING AREAS...WITH STRONG WINDS A
GREATER POSSIBILITY FARTHER TO THE WEST AND SOUTH.  ISOLATED
TORNADOES WILL ALSO BE POSSIBLE ALONG AND JUST NORTH OF THE WARM
FRONT.

SDZ039-040-055-056-062-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
013-014-250500-
KINGSBURY-BROOKINGS-LINCOLN-LYON-LAKE-MOODY-PIPESTONE-MURRAY-COTTONWOOD-
MINNEHAHA-ROCK-NOBLES-JACKSON-LYON-OSCEOLA-DICKINSON-OBRIEN-
CLAY-
INCLUDING THE CITIES OF...BROOKINGS...PIPESTONE...SLAYTON...SIOUX FALLS...
LUVERNE...WORTHINGTON...ROCK RAPIDS...SPIRIT LAKE...SPENCER...

1100 AM CDT WED JUL 24 2002

* FORECAST THROUGH MIDNIGHT:
  THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE AREA LATE THIS
  AFTERNOON AND CONTINUE INTO THIS EVENING. ENVIRONMENTAL CONDITIONS
  SUGGEST THAT SOME OF THE STORMS COULD BECOME VERY STRONG...AND HAVE
  THE ABILITY TO PRODUCE HAIL GOLF BALL SIZE OR LARGER...VERY STRONG
  WIND GUSTS AND LOCALLY VERY HEAVY RAIN. ISOLATED TORNADOES WILL ALSO
  BE POSSIBLE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...GOLF BALL SIZE OR LARGER.
  ISOLATED TORNADOES POSSIBLE.
  HEAVY RAIN WITH FLOODING POSSIBLE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS LIKELY AFTER 4 PM.

SDZ038-050-052>054-057>061-063>065-068-250500-
BEADLE-JERAULD-SANBORN-MINER-BRULE-AURORA-DAVISON-HANSON-MCCOOK-GREGORY-
CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-
INCLUDING THE CITIES OF...HURON...CHAMBERLAIN...MITCHELL...
1100 AM CDT WED JUL 24 2002

* FORECAST THROUGH MIDNIGHT:
  SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE MID TO
  LATE AFTERNOON...AND CONTINUE INTO THE EVENING. ENVIRONMENTAL
  CONDITIONS SUGGEST THAT SOME OF THE STORMS COULD BECOME VERY
  STRONG...AND HAVE THE ABILITY TO PRODUCE HAIL UP TO GOLF BALL
  SIZE...VERY STRONG WIND GUSTS AND LOCALLY VERY HEAVY RAIN.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.
  HEAVY RAIN WITH FLOODING POSSIBLE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS LIKELY AFTER 3 PM.

SDZ066-067-069>071-IAZ012-020>022-031-032-NEZ013-014-250500-
TURNER-LINCOLN-YANKTON-CLAY-UNION-SIOUX-PLYMOUTH-CHEROKEE-BUENA VISTA-
DIXON-DAKOTA-WOODBURY-IDA-
INCLUDING THE CITIES OF...YANKTON...VERMILLION...ELK POINT...SIOUX CENTER...
LE MARS...STORM LAKE...SIOUX CITY...
1100 AM CDT WED JUL 24 2002

* FORECAST THROUGH MIDNIGHT:
  SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NORTH AND WEST OF THE
  AREA LATE THIS AFTERNOON...THEN MOVE SOUTHEAST INTO THE AREA DURING
  THE EVENING. SOME OF THE STORMS COULD BE SEVERE AS THEY MOVE THROUGH
  AND MAY ALSO PRODUCE VERY HEAVY RAINFALL.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.
  HEAVY RAIN.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 5 PM.

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.